Alert archive / Kansas / Wind Advisories in 2018

Wind Advisory 6, NWS Wichita, KS

March 4, 20188 counties in Kansas

NWS Wichita, KS issued this wind advisory at Mar 4, 2018, 9:27 AM CST for 8 counties in Kansas. It took effect at Mar 4, 2018, 12:00 PM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 4, 2018, 9:27 AM CST (15:27 UTC)
In effect from
Mar 4, 2018, 12:00 PM CST
Expired
Mar 4, 2018, 6:00 PM CST
In force
6 hr
Issued by
NWS Wichita, KS

Counties Ellsworth County, KS, Harvey County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Saline County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 87 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1520 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

477 
WWUS73 KICT 041527
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
927 AM CST Sun Mar 4 2018

...South winds will increase again this afternoon...

KSZ033-048>051-067-068-083-050000-
/O.NEW.KICT.WI.Y.0006.180304T1800Z-180305T0000Z/
Lincoln-Ellsworth-Saline-Rice-McPherson-Reno-Harvey-Sedgwick-
Including the cities of Lincoln, Sylvan Grove, Ellsworth, Wilson,
Salina, Lyons, Sterling, McPherson, Hutchinson, Newton, Derby, 
Haysville, Bel Aire, Park City, Valley Center, and Wichita
927 AM CST Sun Mar 4 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

The National Weather Service in Wichita has issued a Wind
Advisory, which is in effect until 6 PM CST this evening.

* Winds...South 25 to 30 mph with gusts up to 45 mph.

* Timing...of the strongest winds from Noon until 6 pm.

* Impacts...Driving may be difficult, especially for high profile
  vehicles on east west oriented roads and highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile
vehicles. Use extra caution.

&&

$$
2 follow-up statements
091 
WWUS73 KICT 042115
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
315 PM CST Sun Mar 4 2018

KSZ033-048>051-067-068-083-051115-
/O.NEW.KICT.WI.Y.0007.180305T1500Z-180306T0000Z/
/O.NEW.KICT.WI.Y.0008.180306T1500Z-180307T0200Z/
/O.CON.KICT.WI.Y.0006.000000T0000Z-180305T0000Z/
Lincoln-Ellsworth-Saline-Rice-McPherson-Reno-Harvey-Sedgwick-
Including the cities of Lincoln, Sylvan Grove, Ellsworth, Wilson,
Salina, Lyons, Sterling, McPherson, Hutchinson, Newton, Derby, 
Haysville, Bel Aire, Park City, Valley Center, and Wichita
315 PM CST Sun Mar 4 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM CST MONDAY...
...WIND ADVISORY IN EFFECT FROM 9 AM TO 8 PM CST TUESDAY...

The National Weather Service in Wichita has issued a Wind
Advisory, which is in effect from 9 AM to 6 PM CST Monday. A Wind
Advisory has also been issued from 9 AM to 8 PM CST Tuesday.

* Winds...Today, southerly at 25 to 35 mph with gusts up to 45
  mph. On Monday, northwest 25 to 35 mph with gusts up to 45 mph.
  On Tuesday, northwest 30 to 40 mph with gusts up to 50 mph.

* Timing...of the strongest winds from late morning until late 
  afternoon or early evening.

* Impacts...Driving may be difficult, especially for high 
  profile vehicles on east west oriented roads and highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

KSZ032-047-052-053-069-082-091>093-051115-
/O.NEW.KICT.WI.Y.0007.180305T1500Z-180306T0000Z/
/O.NEW.KICT.WI.Y.0008.180306T1500Z-180307T0200Z/
Russell-Barton-Marion-Chase-Butler-Kingman-Harper-Sumner-Cowley-
Including the cities of Russell, Great Bend, Hillsboro, Marion, 
Peabody, Cottonwood Falls, Strong City, El Dorado, Augusta, 
Andover, Rose Hill, Kingman, Anthony, Harper, Attica, Wellington,
Winfield, and Arkansas City
315 PM CST Sun Mar 4 2018

...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM CST MONDAY...
...WIND ADVISORY IN EFFECT FROM 9 AM TO 8 PM CST TUESDAY...

The National Weather Service in Wichita has issued a Wind
Advisory, which is in effect from 9 AM to 6 PM CST Monday. A Wind
Advisory has also been issued from 9 AM to 8 PM CST Tuesday.

* Winds...Northwest 25 to 35 mph with gusts up to 45 mph on
  Monday. Northwest 30 to 40 mph with gusts up to 50 mph on
  Tuesday.

* Timing...of the strongest winds from late morning until late
  afternoon or early evening.

* Impacts...Driving may be difficult, especially for high 
  profile vehicles on east west oriented roads and highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile
vehicles. Use extra caution.

&&

$$

KSZ070>072-094>096-098>100-051115-
/O.NEW.KICT.WI.Y.0008.180306T1500Z-180307T0200Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Eureka, Madison, Yates Center, Iola, 
Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, 
Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
315 PM CST Sun Mar 4 2018

...WIND ADVISORY IN EFFECT FROM 9 AM TO 8 PM CST TUESDAY...

The National Weather Service in Wichita has issued a Wind
Advisory, which is in effect from 9 AM to 8 PM CST Tuesday.

* Winds...Northwest 25 to 35 mph with gusts up to 45 mph.

* Timing...of the strongest winds from late morning until late
  afternoon or early evening.

* Impacts...Driving may be difficult, especially for high 
  profile vehicles on east west oriented roads and highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile
vehicles. Use extra caution.

&&

$$

Vaughan
388 
WWUS73 KICT 050006
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
606 PM CST Sun Mar 4 2018


KSZ033-048>051-067-068-083-051415-
/O.EXP.KICT.WI.Y.0006.000000T0000Z-180305T0000Z/
/O.CON.KICT.WI.Y.0007.180305T1500Z-180306T0000Z/
/O.CON.KICT.WI.Y.0008.180306T1500Z-180307T0200Z/
Lincoln-Ellsworth-Saline-Rice-McPherson-Reno-Harvey-Sedgwick-
Including the cities of Lincoln, Sylvan Grove, Ellsworth, Wilson,
Salina, Lyons, Sterling, McPherson, Hutchinson, Newton, Derby, 
Haysville, Bel Aire, Park City, Valley Center, and Wichita
606 PM CST Sun Mar 4 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 6 PM CST MONDAY...
...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 8 PM CST
TUESDAY...
...WIND ADVISORY FOR TODAY HAS EXPIRED...

* Winds...West 30 to 40 mph with gusts up to 50 mph.

* Timing...of the strongest winds from late morning until late 
  afternoon or early evening.

* Impacts...Driving may be difficult, especially for high 
  profile vehicles on east west oriented roads and highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile
vehicles. Use extra caution.

&&

$$

KSZ032-047-052-053-069-082-091>093-051415-
/O.CON.KICT.WI.Y.0007.180305T1500Z-180306T0000Z/
/O.CON.KICT.WI.Y.0008.180306T1500Z-180307T0200Z/
Russell-Barton-Marion-Chase-Butler-Kingman-Harper-Sumner-Cowley-
Including the cities of Russell, Great Bend, Hillsboro, Marion, 
Peabody, Cottonwood Falls, Strong City, El Dorado, Augusta, 
Andover, Rose Hill, Kingman, Anthony, Harper, Attica, Wellington,
Winfield, and Arkansas City
606 PM CST Sun Mar 4 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 6 PM CST MONDAY...
...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 8 PM CST
TUESDAY...

* Winds...Northwest 25 to 35 mph with gusts up to 50 mph.

* Timing...of the strongest winds from late morning until late 
  afternoon or early evening.

* Impacts...Driving may be difficult, especially for high 
  profile vehicles on east west oriented roads and highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

KSZ070>072-094>096-098>100-051415-
/O.CON.KICT.WI.Y.0008.180306T1500Z-180307T0200Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Eureka, Madison, Yates Center, Iola, 
Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, 
Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
606 PM CST Sun Mar 4 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 8 PM CST
TUESDAY...

* Winds...Northwest 25 to 35 mph with gusts up to 45 mph.

* Timing...of the strongest winds from late morning until late 
  afternoon or early evening.

* Impacts...Driving may be difficult, especially for high 
  profile vehicles on east west oriented roads and highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Mar 4, 5:51 AM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Mar 4, 5:51 AM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
551 AM CST Sun Mar 4 2018

.SHORT TERM...(Today through Tuesday night)
Issued at 350 AM CST Sun Mar 4 2018

Forecast Headlines/Highlights:
1) Fire Weather Watch that had been issued for Barton & Russell
counties has been upgraded to a Red Flag Warning. The Red Flag
Warning is in effect from noon until 6 PM CST.

2) Very strong NW winds will result in a dangerous grassland fire
situation both Mon & Tue. For further details please refer to the
".Fire Weather..." section that appears toward the end of this
discussion.

Today & Tonight:
Little change in overall pattern is projected with intense surface
cyclogenesis occurring near/along the CO/KS border this afternoon
in response to a strong, upper-deck wave that'll cross the Central
Rockies this afternoon & tonight. South winds sustained from 20 to
30 mph would inject richer moisture into KS which would offset the
strong winds that, combined with lower-deck clouds, should limit
highs in most areas to the 60s. Great Bend and Russell would be
the exceptions where highs should hit the mid 70s. The increasing
lower-deck moisture advection would interact with the approaching
upper-deck wave to induce showers & thunderstorms to develop this
afternoon with the convection continuing into this evening. Though
the thunderstorm potential appears to be increasing, the
thunderstorms should behave as the cap remains fairly strong. Will
however keep the mention of small hail as the deep-layer shear is
impressive.

Mon-Tue Night:
By far the greatest concern continues to be VERY STRONG NW winds.
As the afore-mentioned cyclone continues to strengthen as it lifts
E/NE across Nebraska & the Dakotas, the attendant cold front, that
will surge across most of KS late tonight, would cross the KS/MO
border Mon morning. With the vicious surface cyclone occluding as
it lifts almost due north, the NW winds that'll spread across KS
will be strong enough for winds to easily reach advisory criteria.
Was STRONGLY tempted to hoist the red flags for all areas Mon
afternoon but after coordinating with neighboring offices the Fire
Weather Watch will remain intact. On Tue, the intense upper-deck
cyclone will be driven SE across the Mid-MS Valley Tue afternoon.
In fact, a "double barrel" cyclonic pattern develops from Ontario
to the OH Valley. This would likewise drive the surface cyclone SE
across MO. As a result, the NW winds occurring on Tue will be even
stronger. A High Wind Warning may be required for Central KS so be
alert.

.LONG TERM...(Wednesday through Saturday)
Issued at 350 AM CST Sun Mar 4 2018

Wed-Fri:
The remainder of the work-week will be quiet as broad ridging
spreads across the Plains.

Next Weekend:
The next chance for rain is scheduled to arrive on Sat as a sharp
mid-upper shortwave sprints SE. There is disagreement between the
faster GFS versus the slower ECMWF, but the chances for rain
appear decent.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 541 AM CST Sun Mar 4 2018

Aviation concern will be low clouds today and tonight.

Strong south winds continue to slowly increase moisture across the
area with low clouds increasing in coverage the last few hours.
Confidence is high that MVFR ceilings will remain in place this
morning for areas along and west of I-135 with these cigs
eventually making it to KCNU this afternoon. Should see some
pockets of IFR levels show up this afternoon and become more
widespread early this evening. Some drizzle is also expected by
early this evening at most sites. Low clouds will decrease from
west to east tonight as a cold front moves through. An area of
showers and isolated storms should lift out of OK and across
mainly southeast KS after 21z and should be out of se KS by 05z.

&&

.FIRE WEATHER...
Issued at 350 AM CST Sun Mar 4 2018

The strong NW winds that'll likely reach a sustained 30-40 mph on
Mon & 35-45 mph on Tue, with the stronger winds in Central KS,
will send the grassland fire danger sky-rocketing. Red Flag
warnings are all but certain to be required the forecast should be
monitored closely!

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    63  41  60  33 /  20  30   0   0
Hutchinson      66  40  60  32 /  20  20   0   0
Newton          63  40  57  32 /  30  30   0   0
ElDorado        62  43  59  33 /  30  40   0   0
Winfield-KWLD   61  44  61  32 /  30  30   0   0
Russell         76  37  56  31 /  10  10   0   0
Great Bend      74  38  57  31 /  10  10   0   0
Salina          68  40  58  33 /  30  30   0   0
McPherson       66  39  59  32 /  20  30   0   0
Coffeyville     61  48  62  33 /  40  60  20   0
Chanute         59  46  59  33 /  40  60  20   0
Iola            59  46  57  34 /  40  60  20   0
Parsons-KPPF    59  47  60  33 /  40  60  20   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday morning through Monday evening
for KSZ032-033-047>053-067>071-082-083-094-095.

Red Flag Warning from noon today to 6 PM CST this evening for
KSZ032-047.

&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...RBL
FIRE WEATHER...EPS
Hazardous weather outlook, Mar 4, 4:28 AM CST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
428 AM CST Sun Mar 4 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-051030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
428 AM CST Sun Mar 4 2018

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Today and Tonight

An extreme grassland fire danger is likely in Barton and Russell
counties this afternoon while a very high grassland fire danger is
likely in most other areas. For further details, please refer to
the Red Flag Warning that has been issued for Barton and Russell
counties.

A few thunderstorms remain possible this afternoon and this evening
and may produce some small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A dangerous grassland fire situation will exist across the region
both Monday and Tuesday. For many areas, the grassland fire danger
will likely reach catastrophic levels, especially on Tuesday.
Northwest winds from 25 to 35 mph, with gusts around 45 mph, that
are likely on Monday will be even stronger on Tuesday. All fire
weather-related products should be monitored closely!

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 3:56 AM CSTRed Flag WarningICTBarton, Russell14 hr
Mar 4, 3:15 PM CSTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 18 more27 hr
Mar 4, 3:15 PM CSTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more52 hr
Mar 4, 3:24 PM CSTFire Weather WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more24 hr
Mar 4, 3:24 PM CSTRed Flag WarningICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more28 hr

Nearby

Wind Advisories in Kansas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.